Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Reno, NV

September 14, 2018

NWS Reno, NV issued this red flag warning at Sep 14, 2018, 2:27 PM PDT. It took effect at Sep 15, 2018, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2018, 2:27 PM PDT (21:27 UTC)
In effect from
Sep 15, 2018, 10:00 AM PDT
Expired
Sep 15, 2018, 8:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

The text

As transmitted.

466 
WWUS85 KREV 142127
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
227 PM PDT Fri Sep 14 2018

NVZ450-453-150930-
/O.UPG.KREV.FW.A.0018.180915T1700Z-180916T0300Z/
/O.NEW.KREV.FW.W.0018.180915T1700Z-180916T0300Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
227 PM PDT Fri Sep 14 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR WEST CENTRAL NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
10 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* Winds...Southwest 15 to 20 mph with gusts to 35 mph becoming
  west in the late afternoon.

* Minimum humidity...10 to 16 percent.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Duration...3 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
4 follow-up statements
954 
WWUS85 KREV 150547
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1047 PM PDT Fri Sep 14 2018

NVZ450-453-160300-
/O.CON.KREV.FW.W.0018.180915T1700Z-180916T0300Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
1047 PM PDT Fri Sep 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WEST CENTRAL
NEVADA...

* Winds...Southwest 15 to 20 mph with gusts to 35 mph becoming 
  west in the late afternoon.

* Minimum humidity...10 to 16 percent.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Duration...3 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
012 
WWUS85 KREV 151013
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
313 AM PDT Sat Sep 15 2018

NVZ450-453-160300-
/O.CON.KREV.FW.W.0018.180915T1700Z-180916T0300Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
313 AM PDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WEST
CENTRAL NEVADA...

* Winds...Southwest 15 to 20 mph with gusts to 35 mph becoming 
  west in the late afternoon.

* Minimum humidity...10 to 16 percent.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Duration...3 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
309 
WWUS85 KREV 152042
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
142 PM PDT Sat Sep 15 2018

NVZ450-453-160300-
/O.CON.KREV.FW.W.0018.000000T0000Z-180916T0300Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
142 PM PDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR WEST CENTRAL NEVADA...

* Winds...Southwest 15 to 20 mph with gusts to 35 mph becoming 
  west in the late afternoon.

* Minimum humidity...10 to 16 percent.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Duration...3 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
616 
WWUS85 KREV 160245
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
745 PM PDT Sat Sep 15 2018

NVZ450-453-160345-
/O.EXP.KREV.FW.W.0018.000000T0000Z-180916T0300Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
745 PM PDT Sat Sep 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR WEST CENTRAL NEVADA...

Winds were beginning to diminish and humidity levels were rising
as the airmass cools this evening. Therefore the red flag warning
will be allowed to expire at 8 PM.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 14, 2:27 PM PDT, 0 minutes earlier.

Area forecast discussion, Sep 14, 2:27 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
227 PM PDT Fri Sep 14 2018

.SYNOPSIS...

Dry conditions prevail with near normal temperatures through next
week. Usual afternoon breezes will persist into the weekend with
slightly stronger winds Saturday afternoon.

&&

.DISCUSSION...

Very little has changed in the overall forecast. However, with
breezy conditions forecast for Saturday - gusts around 30-35 mph -
Red Flag Warnings and Lake Wind Advisories will be in effect.

As noted by the lenticular clouds out the window, winds above the
surface continue to be breezy to strong as a jet remains draped
across the Sierra. Fortunately, surface gradients have been weak
across the region resulting in less windy surface conditions. By
Saturday, a passing trough will tighten the gradients though.
Expect wind gusts to increase into the 25 to 35 mph range for Lake
Tahoe, the Sierra Front of western Nevada, Pyramid Lake, and the
Basin and Range mainly north of Highway 50. Winds increase
tonight on Lake Tahoe with rough conditions expected prior to
sunrise. As for Pyramid Lake, winds pick up by late morning and
continue into the evening. Winds drop off Saturday evening area-
wide.

Red Flag Warnings have been issued for the Sierra Front of western
Nevada and generally north of Highway 50 in the Basin and Range.
Please, read the Fire Weather section below for further details.
Winds increase further into central and eastern Nevada where 700
mb winds are much stronger; NWS Elko has issued Red Flag Warnings
and Wind Advisories for most of their forecast area. Expect
deteriorating travel conditions if you have plans to travel
eastward.

High temperatures are expected to remain seasonably mild and
comfortable into next week with dry conditions continuing.
Overnight lows have been, and will continue to be cool, for
western Nevada and below freezing for many Sierra Valleys. Boyd

&&

.AVIATION...

While surface winds haven't been overly breezy with gusts to 25
knots, winds aloft continue to produce moderate to severe turbulence
from about 2000 ft above and below ridge level. This turbulence is
evident into lenticular clouds that have been for the last couple
of days.

Surface winds do pick up a little with gusts around 30 knots by
Saturday for KRNO, KTVL, KTRK, KNFL, and KLOL. There could be some
LLWS for KTVL as terrain channels southwesterly to westerly flow
aloft into southerly flow at the surface starting tonight and
continuing into very early Sunday morning.

Otherwise, terminals remain dry with no precipitation forecast for
the next week. Boyd

&&

.FIRE WEATHER...

Winds still look on track for tomorrow as far as low end Red Flag
for zones 450-453. The next rough moves through during the mid
afternoon which isn't ideal timing. However, winds remain 20-30
kts at 700 mb through the afternoon in this area. A weak cold
front will move through during the afternoon with the southwest
winds becoming more west. With this shift, there is also a dry
slot on the back side. The post-frontal gradient winds are
typically strongest in 450-453, thus the warning. Gusts to 35 mph
are possible in the warned area with a period of 20-25 mph
sustained winds for zone 453 in the late afternoon.

Elsewhere, the core of strongest winds moves through during the
morning hours and back off quite a bit before the RH drops low
enough. Peak gusts during the afternoon hours will be 20-30 mph most
other areas.

After this trough moves through, the dry slot will bring poor RH
recovery back to the Sierra and western Nevada into early next week.
However, winds do not look to be that strong and of the typical
afternoon variety. Even then, they will be of shorter duration than
usually seen in midsummer. X

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 10 AM to 8 PM PDT Saturday NVZ450-453.

     Lake Wind Advisory from 10 AM to 8 PM PDT Saturday for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory from 4 AM to 5 PM PDT Saturday for Lake Tahoe
     in NVZ002.

CA...Lake Wind Advisory from 4 AM to 5 PM PDT Saturday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:31 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe29 hr

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.